Nurse suicide follows infant tragedy - Page 9Register Today!
- May 3, '11 by DoGoodThenGoQuote from hic12345State investigated both this and two other adverse incidents and cleared Children's in all three cases.they pulled protocols and reviewed them and deemed their protocols to not be at fault, which resulted in the nurse to have pointed fingers at her.
- May 3, '11 by DeLana_RNTo err is human... we are all fallible, no one is excepted. So why are nurses held to such an impossible standard that even doctors are not expected to meet, i.e. perfection? Hospital doctors - interns, residents, and attendings as well - make serious and fatal mistakes, and it is discussed in their M & M conferences as a learning experience. For nurses, however, there is zero tolerance - they are expected to be perfect, and if the odds finally catch up with them (in this case, after 27 years of flawless performance!) they are harshly dealt with, usually fired (and, it goes without saying, basically no longer employable in their chosen profession).
You cannot prevent humans from making mistakes (in unsupportive environments, they will most likely cover them up, giving punitive employers the illusion that mistakes don't occur). One example is a hospital I used to work for. They have a punitive policy for, among other things, lab errors (such as sending the wrong pt's sample, which is caught when the lab notices unlikely results, or sending a tube with Pt A's name and Pt B's requision). The current - ever harsher - policy includes a mandatory 3-day suspension and notice of impending termination if it happens again; it doesn't get much worse than that. So there shouldn't be any lab errors now, wouldn't you think? Wrong. They have basically not decreased since the first, more lenient policy, was instituted (as I know from a friend who still works there). They could probably fire (or maybe shoot?) the guilty parties on the spot, and there would still be lab errors! Because humans are human, and therefore fallible. In fact, I believe that with ever-harsher punishments you reach a point of diminishing returns where the fear of consequences and the resulting stress causes workers to be more likely to make mistakes!
My heart goes out to the families of this nurse and the infant who died. It's truly tragic.
DeLanaLast edit by DeLana_RN on May 4, '11
- May 4, '11 by lkn4brbThis is a tragic example of why potassium chloride should not be within reach of any nurse or Dr. on any floor but especially on a pediatric unit.It seems that someone always has to be injured or killed before any type of reform takes place and if the potassium had not been on the floor I would not be writing this.There is plenty of blame to go around.Im so sorry for the families of the pt.and nurse.
- May 4, '11 by MulanQuote from lkn4brbThis is a tragic example of why potassium chloride should not be within reach of any nurse or Dr. on any floor but especially on a pediatric unit.It seems that someone always has to be injured or killed before any type of reform takes place and if the potassium had not been on the floor I would not be writing this.There is plenty of blame to go around.Im so sorry for the families of the pt.and nurse.
Potassium chloride has not been on the floor for years.
Calcium chloride was the drug.
- May 4, '11 by lkn4brbI did not read the article and made an assumption.Thank you for the correct information.
- May 4, '11 by roseonyeso sad
- May 4, '11 by DoGoodThenGoQuote from MulanIt would seem restrictions on potassium chloride not being on floors is not universal. This occured just a few months ago: http://www.dailymail.co.uk/health/ar...ibed-drug.htmlPotassium chloride has not been on the floor for years.
Calcium chloride was the drug.
- May 4, '11 by DoGoodThenGoQuote from Esme12Math, math, math.This is an everyday potential in nursing practice. A very healthy dose of fear of making a mistake will go a long way to to help keep you from making one. But there are some things to remember no matter how busy you are....
1) Never ASSUME (assume stands for "A** of U and ME") that the dosage is right....No matter who ordered it of filled it or calculated it...check it yourself.....check everything....recalculate everything.....KNOW what and why you are giving anything.
2) Especially with children.......WATCH Kilograms to pounds and pounds to kilograms.....WATCH YOUR CONVERSIONS CAREFULLY!!!! The slight movement of a decimal point can have FATAL outcomes.
3) Find a dosage caculation app or web site. Use 2 different methods and people to check calculations. It's a pain in the butt......but worth it's weight in gold.....ask another nurse to check your math. Annoying but vital!
4) If it seems too much or too large....it probably is....listen to your inner voice......if it seems wrong it probably is.....trust your inner "Oh! Oh" voice....
5) Always use a calulator....even if you know the answer....check again......refer to number 3. Just like Santa check it twice!!!!!
6) Don't freak out......use your brain. Take your own pulse first....pay attention. Deep breathe.
7) And prayer........Always as God for a little help everyday......
I hope this helps.....
In a large number of these media reported med dose errors you hear the same number "ten" as in "ten times.... dosage given". Math has not changed that much if at all over the past hundred years, and decimals remaining pretty constant. Differences between ones, tenths, and hundredths can have a major impact in the case of a wrong dosage calculation, and be multiplied depending upon method of administration.
Calculators and or computers are only as good as the information entered and the person reading the answer. If the math is wrong going in, you will get the incorrect answer. If you do not know how to "read" and interpet the results, same applies.
Methinks one of the biggest hurdles for nursing students both then and now has to be wrapping their heads around med dose calc, even in this modern age of Dimensional Analysis. Even for students who struggle through, manage to graduate and pass the boards most every hospital and or facility requires a pharma/med exam before hire. Many put the exam before any further interview process (no sense in wasting anyone's time if the applicant cannot get past that part of the hiring process), and passing grades are often >90% if not 100%.
Everyone is demanding perfection in nurses when it comes to meds, but few are thinking about any sort of support or systems to allow a nurse whom has made a "honest" mistake to come forward without fear of punishment. We all learn as children that often owning up to something we have done that was bad can have consequences. Happily (and hopefully) many of us grew up in families where admitting an error did not automatically mean a trip to the wood-shed.
- May 6, '11 by WoosahRNQuote from Calinrse2bI'm about to start nursing school in a couple of months and I cannot tell you how much this story terrifies me. Especially since I want to work with pediatric cardiac patients and I know the medications they are prescribed are extremely potent and volatile. I personally have a friend whose son was given 1,000 times the amount of Ativan he was supposed to be given and thankfully just slept for an extra 12 hours, but still awfully scary! The resident had written the RX wrong 2 mls instead of .2 and the pharmacy didn't catch it, nor did 2 nurses who double-checked it per hospital protocol.
I have been thinking about this story a lot the last two weeks. Anybody have any words of encouragement on how to make sure this doesn't happen?
Not to split hairs here but this doesn't really make sense. Ativan is written in mgs and is a 2mg/mL concentration (in my facility, drawn up from 1ml bottles, and before dilution). So even if he had gotten 2mls it would have been 4mgs which depending on age and wt could have been appropriate (but most likely high-we do 4mgs usually in the older kids-teenagers). But since the desired order was supposed to be 0.2 mls that would have been 0.4mg which is dose I have never given (I think I have seen 1mg as the lowest, maybe, maybe 0.5mg). Also 2 to 0.2 would have been 10 times the amount. I'm thinking 1000x dose of a drug like Ativan would have resulted in respiratory failure. But I'm sure there are just some details mixed up...just wanted to clarify based off the info given.
We do have double checks on majority of meds here in PICU but onbiously errors can still happen. Double checking a med only verifies what was ordered so nurses need to have an idea of what a normal order for that med is. Pharmacy is also supposed to catch this and while we have awesome Peds specific pharmacists, I don't assume that they catch everything. I have to do my own verification as well.
Either way this is just a horrific and sad story. And something that can happen to any of us. So much tragedy on both sides but I am greatly disappointed that the people and company that she dedicated herself to weren't there to help her through it. I cannot imagine the sorrow and guilt she felt, and how alone she must have felt in the aftermath. I am so sad she took her own life.
- Jun 27, '11 by SleepynurseRNTruly a twofold tragedy and a blow to everyeone involved.
R.I.P. to Kimberly Hiatt, RNLast edit by dianah on Jun 28, '11 : Reason: Continuity